Tornadoes · United States · Oklahoma · 2023
Unrated tornado, Sugden, Oklahoma, June 15, 2023
This Unrated tornado ran 0.8 miles across Jefferson County on June 15, 2023, touching down at 5:58 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unratedthis tornado
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- Unrated
- Date
- June 15, 2023
- Touchdown
- 5:58 PM CDT (22:58 UTC)
- Lifted
- 6:00 PM CDT (23:00 UTC)
- On the ground
- 2 minutes
- Path length
- 0.8 miles (1.3 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Jefferson County
- Touchdown point
- 34.111, -97.943
- Lift-off point
- 34.111, -97.943
- Record number
- 2306151658-01
What the Weather Service recorded
The approach of an anomalously strong (for mid-June) upper-level disturbance lead to a widespread severe weather outbreak across portions of the forecast area, especially along and west of the I-35 corridor, during the afternoon into late evening of the 15th. This included the development of numerous supercell thunderstorms across the area. Despite relatively high cloud bases, strong low-level instability and sufficient low-level wind shear aided tornadic outcomes, with eleven tornadoes confirmed across western into southern Oklahoma. Numerous reports of large to very large hail, including reports of 4-inch hail in Lawton, and wind damage were received across area.
Storm chasers both near Waurika and Ryan observed a tornado estimated to be about 3 miles northeast of Sugden. No damage is known to have occurred.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:57 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the tornado touched down at Jun 15, 1:55 PM CDT, 4 hours 3 minutes earlier.
Area forecast discussion, Jun 15, 1:55 PM CDT, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Norman OK
155 PM CDT Thu Jun 15 2023
...New LONG TERM...
.SHORT TERM...
(This evening through Friday)
Issued at 1225 PM CDT Thu Jun 15 2023
... A DANGEROUS SEVERE WEATHER EPISODE IS EXPECTED ...
LATE THIS AFTERNOON THROUGH LATE TONIGHT
Through Daybreak Friday: A significant severe weather threat
remains for most areas from late this afternoon through this
evening. Late morning water vapor imagery captures a compact
upper system quickly traversing the New Mexico Rockies. The
boundary layer across north Texas/eastern Caprock is already
highly unstable, with 3500-4000 J/kg of MLCAPE and slowly
decreasing inhibition noted in objective analysis. An increasing
mass response is expected through the day which will contribute to
even further destabilization with time (~4000-6000 MLCAPE
expected by the early evening). Storms are expected to initiate
off the dryline from the eastern Texas panhandle into portions of
the Texas Caprock during the 3-5 PM time frame. Storms will then
quickly progress (with additional development possible) through
portions of western Oklahoma into western-north Texas in the 4-9
PM time frame. Central Oklahoma/I-35 corridor is expected to be
impacted in the 7-11 PM time frame. Storms will quickly slide into
eastern/southeastern Oklahoma in the 9 PM to 1 AM (Friday)
window. Any lingering severe activity should be clearing our
forecast area (into north Texas) by 1-2 AM Friday morning.
All hazards are on the table with any severe storm today. Early
on in the convective evolution, large to very large hail (up to
baseball- softball size) will be the primary hazard. This is
driven by the significant instability, cloud layer shear, and
steep mid-level lapse rates (>8.0 C/km) progged to develop. A
damaging wind threat will also exist with any storm, though may
peak towards central into southeast Oklahoma as upscale growth
(into clusters/lines) occurs. A few wind gusts in the 80-90 mph
range are certainly possible, especially should a rear inflow jet
materialize within a storm complex. The chance for a few tornadoes
also exists today with any dominant/sustained storm. Given the
expectation for rather high dewpoint depressions (i.e. high cloud
bases), the coverage and longevity of this threat is somewhat
uncertain. This threat may ultimately peak in the 00-03/7-10 PM
CDT time frame this evening, as surface temperatures cool (i.e.
lowering cloud bases) and at least neutral theta/moisture
advection keeps nocturnal stabilization from rapidly occurring.
Modest increases in low-level shear may occur during this time as
well, further aiding in some tornado potential.
The bottom line today, be prepared for dangerous severe weather this
afternoon through this evening across our entire forecast area. Take
time now to review your action plan for how you will respond
should you come under a warning later today. Most (to perhaps
all) convective warnings today will indicate the threat for high-
end severe weather (large to giant hail, hurricane force wind
gusts and/or tornadic potential).
Friday: A pleasant, hot and mostly dry day is expected during
daytime hours on Friday. A weak cold front is forecast to slide
through much of the CWA early on Friday as the aforementioned
shortwave pushes towards the Ozarks. Mostly clear skies and
temperatures in the mid-80s (north) to mid-90s (south) are
expected during the afternoon/evening.
Ungar
&&
.LONG TERM...
(Friday night through next Wednesday)
Issued at 155 PM CDT Thu Jun 15 2023
Friday Night: Potential exists for low end severe weather chances
across far northern Oklahoma into early Saturday. Another rather
substantial (for mid-June) shortwave trough is expected to round
the periphery of a sub-tropical ridge late on Friday. This is
expected to instigate scattered convection across the High Plains
on Friday evening. Some of this convection may sneak into far
northern zones very late on Friday and into early Saturday
morning. A few damaging wind gusts may occur with this activity,
though for now, this threat will likely be rather localized in
time and space (as activity is forecast to weaken rather rapidly).
Saturday: Another day where impactful severe weather chances will
exist, at least for portions of the CWA. The approach of another
anomalously strong upper system, combined with a sharpening
dryline, is expected to foster the development of scattered severe
convection from the Texas Panhandle into portions of western
Oklahoma/north Texas from the late afternoon into overnight
period. Increasing deep layer wind shear should promote organized
modes (supercells and lines) that will be capable of producing all
severe hazards. Latest guidance is honing in on the potential for
a late evening into overnight organized convective line moving
through portions of the area as well. Trends in the nature of this
threat will be monitored closely over successive updates.
Early Next Week: Dry and hot surface conditions are expected to
return. Grand ensemble guidance depicts the upper flow returning to
ridging across the central CONUS. This will promote dry surface
conditions (outside of very low <10% chance of afternoon/evening
storms) and hot temperatures. Temperatures in the mid-90s to low-
100s are expected areawide.
Ungar
&&
.AVIATION...
(18Z TAFS) Issued at 1200 PM CDT Thu Jun 15 2023
Mainly VFR conditions are expected this afternoon with a chance of
MVFR ceilings across western north Texas and southwest Oklahoma
this afternoon. Severe thunderstorms are expected to develop
mainly after 20Z with storms moving rather quickly eastward during
the late afternoon and mid to late evening. There is a chance
that most terminals will be impacted by storms, but should not
reside over any terminal for a long period. Will add a mention of
hail in some of the TAFS where instability will be higher. This is
mainly for potenially of rather large hail with these storms.
Severe wind gusts are also possible with some of the storms.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 65 85 67 90 / 70 10 10 10
Hobart OK 63 88 66 95 / 30 0 0 10
Wichita Falls TX 66 93 69 99 / 10 0 0 10
Gage OK 58 85 62 90 / 70 0 20 10
Ponca City OK 62 87 66 89 / 70 10 20 30
Durant OK 68 90 71 95 / 50 0 10 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
SHORT TERM...34
LONG TERM....34
AVIATION...06Hazardous weather outlook, Jun 15, 2:04 PM CDT, 3 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 204 PM CDT Thu Jun 15 2023 OKZ004>048-050>052-TXZ083>090-161015- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 204 PM CDT Thu Jun 15 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... Severe storms will develop during the afternoon and evening. Storms will initially impact western Oklahoma and western north Texas and will move eastward during the evening and overnight. The stronger storms will produce hail up to the size of baseballs and winds up to 80 mph. A few tornadoes are also possible especially during the afternoon and early evening hours. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across Oklahoma and north Texas should prepare for severe weather operations. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... .Thunderstorms... There is a low chance for thunderstorms across northern Oklahoma late Friday night. There is a medium chance for strong to severe storms Saturday afternoon and evening. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, Jun 15, 5:08 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Norman OK
508 PM CDT Thu Jun 15 2023
OKZ025-026-029-030-152245-
Oklahoma OK-Pottawatomie OK-Cleveland OK-Lincoln OK-
508 PM CDT Thu Jun 15 2023
...A strong thunderstorm will impact portions of southeastern
Oklahoma, southwestern Lincoln, northern Cleveland and northwestern
Pottawatomie Counties through 545 PM CDT...
At 507 PM CDT, Doppler radar was tracking a strong thunderstorm over
southeastern Oklahoma City, moving east at 60 mph.
HAZARD...Wind gusts of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Southeastern Oklahoma City, Norman, Moore, Midwest City, Shawnee, Del
City, Tecumseh, Choctaw, Harrah, McLoud, Nicoma Park, Pink, Valley
Brook, Stella, Tinker Air Force Base, Dale, Stanley Draper Lake,
Newalla, northern Lake Thunderbird, and Bethel Acres.
This includes the following highways...
Interstate 35 between mile markers 111 and 125.
Interstate 40 between mile markers 155 and 186.
Interstate 44 between mile markers 113 and 116.
Interstate 240 between mile markers 1 and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3522 9754 3523 9755 3527 9756 3530 9757
3541 9760 3559 9702 3529 9686
TIME...MOT...LOC 2207Z 253DEG 54KT 3536 9741
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
MDULocal storm report, Jun 15, 5:10 PM CDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
510 PM CDT Thu Jun 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM Hail Lawton 34.61N 98.39W
06/15/2023 E4.00 inch Comanche OK Public
Twitter image.
&&Local storm report, Jun 15, 5:30 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
530 PM CDT Thu Jun 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM Tstm Wnd Dmg 6 N Cookietown 34.36N 98.45W
06/15/2023 Cotton OK Storm Chaser
Roof off of house per storm chaser.
&&Local storm report, Jun 15, 5:31 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
531 PM CDT Thu Jun 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM Tstm Wnd Dmg 2 WNW Walters 34.36N 98.35W
06/15/2023 Cotton OK Public
Power poles snapped.
&&Local storm report, Jun 15, 5:33 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
533 PM CDT Thu Jun 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM Tstm Wnd Gst Walters 34.37N 98.31W
06/15/2023 E80 MPH Cotton OK Mesonet
&&
OUNSpecial weather statement, Jun 15, 5:34 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Norman OK
534 PM CDT Thu Jun 15 2023
TXZ085-088-152300-
Wilbarger TX-Baylor TX-
534 PM CDT Thu Jun 15 2023
...A strong thunderstorm will impact portions of southern Wilbarger
and northeastern Baylor Counties through 600 PM CDT...
At 534 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Grayback, moving east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Grayback, Lake Diversion, and northeastern Lake Kemp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3381 9939 3399 9941 3405 9895 3374 9896
TIME...MOT...LOC 2234Z 267DEG 27KT 3390 9930
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
03The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Norman, OK (KOUN), 12:00Z
11.0 hours before the tornado, 133 km from the path. June 15, 2023.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -440 J/kg
- Surface CAPE
- 134 J/kg
- Mixed-layer LCL
- 1788 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.3 K/km
Norman, OK (KOUN), 00:00Z
1.0 hours after it, 133 km from the path. June 16, 2023.
- Mixed-layer CAPE
- 1068 J/kg
- Mixed-layer CIN
- -198 J/kg
- Surface CAPE
- 784 J/kg
- Mixed-layer LCL
- 1891 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
- 0-3 km lapse rate
- 7.1 K/km
The surface observations
Halliburton Field Airport/Duncan (DUC), 40 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Altus AFB radar (KFDR), 99 km away, was scanning. The volume nearest the touchdown began at 22:56 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2023 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are
The other tornadoes of June 15, 2023
31 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 15 | 4:58 PM CDT | EF0 | Comanche, OK | 3.8 | 50 | $10,000 | ||
| June 15 | 5:02 PM CDT | EF2 | Ochiltree, TX | 17.4 | 200 | $114,000 | ||
| June 15 | 6:06 PM EDT | EF2 | Lucas, OH | 3.8 | 300 | $176,000 | ||
| June 15 | 5:06 PM CDT | EF3 | Perryton tornado, TX | 6.3 | 880 | 3 | 100 | $1.0 million |
| June 15 | 6:09 PM EDT | EF1 | Monroe, MI | 4.8 | 400 | |||
| June 15 | 5:10 PM CDT | EF0 | Cotton, OK | 1.2 | 50 | $10,000 | ||
| June 15 | 5:11 PM CDT | Unrated | Stephens, OK | 0.5 | 50 | |||
| June 15 | 5:12 PM CDT | EF0 | Ochiltree, TX | 12.3 | 50 | |||
| June 15 | 6:28 PM EDT | EF0 | Lucas, OH | 0.2 | 50 | $5,000 | ||
| June 15 | 5:34 PM CDT | EF0 | Stephens, OK | 0.8 | 200 | |||
| June 15 | 5:37 PM CDT | EF1 | Stephens, OK | 0.5 | 20 | $30,000 | ||
| June 15 | 6:49 PM EDT | EF2 | Ottawa, OH | 3.4 | 200 | $255,000 | ||
| June 15 | 6:57 PM EDT | EF1 | Sandusky, OH | 0.1 | 100 | $15,000 | ||
| June 15 | 6:03 PM CDT | EF1 | Stephens, OK | 1.5 | 50 | $10,000 | ||
| June 15 | 6:16 PM CDT | EF2 | Jefferson, OK | 4.1 | 1,000 | $250,000 | ||
| June 15 | 7:19 PM EDT | EF0 | Sandusky, OH | 0.3 | 50 | $18,000 | ||
| June 15 | 6:29 PM CDT | EF1 | Ellis, TX to OK | 4.8 | 200 | $11,000 | ||
| June 15 | 7:40 PM EDT | EF0 | Sandusky, OH | 0.9 | 50 | $10,000 | ||
| June 15 | 7:43 PM EDT | EF0 | Franklin, FL | 0.4 | 50 | $5,000 | ||
| June 15 | 6:47 PM CDT | Unrated | Roger Mills, OK | 1.0 | 50 | |||
| June 15 | 7:48 PM EDT | EF2 | Huron, OH | 8.7 | 2,200 | $270,000 | ||
| June 15 | 7:51 PM EDT | EF0 | Huron, OH | 1.6 | 100 | $5,000 | ||
| June 15 | 8:01 PM EDT | EF0 | Huron, OH | 0.7 | 100 | $5,000 | ||
| June 15 | 8:04 PM EDT | EF1 | Huron, OH | 8.6 | 1,100 | $165,000 | ||
| June 15 | 8:13 PM EDT | EF1 | Huron, OH | 4.0 | 250 | $60,000 | ||
| June 15 | 7:26 PM CDT | EF0 | Love, OK | 0.5 | 10 | |||
| June 15 | 8:46 PM EDT | EF0 | Ashland, OH | 1.2 | 300 | $70,000 | ||
| June 15 | 8:02 PM CDT | EF1 | Clay, TX | 2.5 | 100 | $8,000 | ||
| June 15 | 8:35 PM CDT | EF2 | Escambia, FL | 8.6 | 450 | |||
| June 15 | 12:21 AM CDT | EF0 | Baldwin, AL | 0.3 | 75 | |||
| June 15 | 1:43 AM EDT | EF0 | Taylor, FL | 1.0 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.